Exam Review
- An HIV-positive patient is hospitalized for evaluation of symptoms of progressive weakness, dyspnea, weight loss, and low-grade fever. A biopsy of lung tissue reveals Pneumocystis carinii pneumonia. This diagnosis means that the patientA)cannot be treated.B)has AIDS.C)has less than 2 years to live.D)was an intravenous drug user.
- After studying about viruses, which information indicates the student has a good understanding of viruses?A)Replicate their genetic material inside host cellsB)Are easily killed by antimicrobialsC)Contain no DNA or RNAD)Are capable of independent reproduction
- Which modes of transmission occur with HIV infection? (Select all that apply)(SATA)A)Blood product transmissionB)Perinatal transmission to fetusC)Airborne transmissionD)Sexual transmission
- A patient comes to the clinic for a herpes-zoster infection? (Select all that apply)A)Amphotericin BB)AcyclovirC)An azole groupD)Tamiflu
Exam Review
- After starting an antiviral protease inhibitor, a patient with HIV telephones the nurse, complaining, "I'm so hungry and thirsty all the time! I'm urinating 10 or 12 times a day." The nurse recognizes these findings to be consistent with:A)Nonadherence to the antiviral regimenB)Allergic reactionC)Pancreatic infiltration by HIVD)Hyperglycemia
- Anurse is discussing intravenous Amphotericin B treatment with a nursing student who is about to care for a patient with a systemic fungal infection. Which statement by the student indicates a need for further teaching?A)There is an infusion reaction to Amphotericin BB)Infusions of Amphotericin B should be administered rapidlyC)The IV site should be rotated frequently to reduce the risk of phlebitis or use bigger vein for the treatment like central lineD)Amphotericin B is for treatment of fungal infection
- A nurse is discussing intravenous Amphotericin B treatment with a nursing student who is about to care for a patient with a systemic fungal infection. Which statement by the student indicates a need for further teaching?A)There is an infusion reaction to Amphotericin BB)Infusions of Amphotericin B should be administered rapidlyC)The IV site should be rotated frequently to reduce the risk of phlebitis or use bigger vein for the treatment like central lineD)Amphotericin B is for treatment of fungal infection
- A provider has ordered oral voriconazole [Vfend] which is an azole medication for a patient who has a systemic fungal infection. The nurse obtains a medication history and learns that the patient takes anticoagulant medication Warfarin. The nurse will contact the provider to discuss which possibility?A)Using a different antifungal agentB)Reducing the dose of voriconazoleC)Administering intravenous voriconazoleD)Increasing the dose of Warfarin
Exam Review
- What is the primary cause of hepatic encephalopathy (from chronic liver disease)?A)Decreased cerebral blood flowB)Impaired ammonia metabolismC)Hyperbilirubinemia and jaundiceD)Fluid and electrolyte imbalances
- A 19-year-old presents with abdominal pain in the right lower quadrant. Physical examination reveals rebound tenderness and a low-grade fever. A possible diagnosis would be:A)Bowel obstructionB)HepatitisC)AppendicitisD)Colon cancer
- A 31-year-old female is diagnosed with acute pancreatitis. Which of the following will be part of the treatment plan?A)nasogastric suctioningB)narcotic analgesicsC)steroid therapyD)restriction of food intakeE)IV fluids
- What is the primary clinical manifestation of greatest concern with a peptic ulcer?A)pulmonary embolismB)bleedingC)bowel obstructionD)hepatomegaly
Exam Review
- A 52-year-old female presents with continuous abdominal pain that intensifies after eating. She is diagnosed with chronic pancreatitis. Contributing factors include:A)alcohol abuseB)bulimiaC)history of gallstonesD)bacterial infection
- A 50-year-old is diagnosed with gastroesophageal reflux disease (GERD). This condition is caused by:A)loss of muscle tone at the lower esophageal sphincter (LES)B)sympathetic nerve stimulationC)fibrosis of the lower third of the esophagusD)reverse peristalsis of the stomach
- The primary causes of duodenal ulcers include:A)H. pylori infection.B)Side effects of antibiotics.C)Trauma.D)Nonsteroidal anti-inflammatory drugs (NSAIDs).E)Chronic alcohol (ETOH) abuse.
- Patients with acute pancreatitis are generally made NPO (nothing by mouth) and may require gastric suctioning via NG tube, in order to:A)Prevent abdominal distention.B)Prevent mechanical obstruction of the intestine.C)Limit pancreatic secretion.D)Prevent hyperglycemia associated with loss of insulin secretion.
Exam Review
- Tissue damage in pancreatitis is initially triggered by:A)Insulin toxicity.B)Autoimmune destruction of the pancreas.C)Hydrochloric acid reflux into the pancreatic duct.D)Backup of pancreatic enzymes.
- The signs and symptoms of large bowel obstruction are:A)Epigastric pain and rectal bleeding.B)Fluid overload and passing gas.C)Abdominal distention and hypogastric pain.D)Diarrhea and excessive thirst.
- A 54-year-old reports vomiting blood. Tests reveal portal hypertension. Which of the following is the most likely cause of this condition?A)Left ventricular failure.B)Cirrhosis of the liver.C)Thrombosis in the spleen.D)Renal stenosis.
- The bile salts are synthesized fromA)fatty acidsB)testosteroneC)cholesterolD)lecithin
Exam Review
- Sucralfate reduces acid production in the stomach. A nursing student is caring for a patient who is taking sucralfate (Carafate) to treat peptic ulcer disease. The student asks the nurse about the pharmacokinetics of sucralfate. Which statement by the student indicates a need for further teaching?A)Sucralfate adheres to the ulcer and protects the mucus membrane of the stomach.B)Sucralfate does not cause systemic side effects.C)Sucralfate should be administered 1 hour before meals.
- An increase in the rate of red blood cell breakdown causes which form of jaundice?A)HepatocellularB)HemolyticC)ObstructiveD)Metabolic
- Which condition(s) would cause the nurse to hold a PRN order for magnesium hydroxide (Milk of Magnesia)?A)Chronic renal failureB)CirrhosisC)HemorrhoidsD)Undiagnosed abdominal pain
- A patient with a history of chronic alcohol abuse has been admitted to the unit with cirrhosis. Upon review of the patient's laboratory test results, the nurse notes that the patient's ammonia level is elevated at 218 mcg/dL. What medication should the nurse prepare to administer?A)LactuloseB)Polyethylene glycol (MiraLax)C)0.9% NSD)Docusate sodium (Colace)